Utah, 2016Winter Storm and Avalanche in Utah, January 29 to 31, 2016
January 29 to 31, 2016 · NWS SLC · 13 events in 12 counties and zones
After a month of primarily quick-hitting storms, a longer duration winter storm moved through Utah at the end of January, bringing heavy snow to much of the state. The initial burst of precipitation began across northern Utah on January 29, peaking during the morning hours of January 30.
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a month of primarily quick-hitting storms, a longer duration winter storm moved through Utah at the end of January, bringing heavy snow to much of the state. The initial burst of precipitation began across northern Utah on January 29, peaking during the morning hours of January 30. After a brief break, snow redeveloped further south in the state during the afternoon of January 30, then continued through February 2. Note that this episode continued into February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 29, 10:08 AM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 29, 10:08 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MST FRI JAN 29 2016
.SYNOPSIS...AN INCREASINGLY MOIST WESTERLY FLOW WILL DEVELOP ACROSS
UTAH TODAY. A STRONG COLD FRONT WILL SWEEP SOUTH THROUGH UTAH LATE
TONIGHT THROUGH SATURDAY...FOLLOWED BY A SECOND COLD PACIFIC STORM
SYSTEM IMPACTING MAINLY SOUTHERN AND CENTRAL UTAH SUNDAY AND MONDAY.
&&
.DISCUSSION...BUSY MORNING WEATHER-WISE AS THE BEGINNING OF A
FAIRLY SIGNIFICANT WINTER STORM APPROACHES THE UTAH/NEVADA BORDER.
LIGHT SNOW OCCURRED ACROSS PORTIONS OF NORTHERN UTAH
OVERNIGHT...MAINLY FROM OGDEN NORTHWARD. THIS LIGHT PRECIPITATION
HELPED TO DEVELOP PATCHY DENSE FOG IN THE PREVIOUSLY MENTIONED
AREA. THIS FOG IS ACTING TO SUPPRESS TEMPERATURES AND WILL LIKELY
HAVE AN IMPACT ON P-TYPE THIS AFTERNOON.
CURRENT RADAR TRENDS INDICATE PRECIPITATION IS BEGINNING ACROSS
FAR NORTHWEST UTAH AND SHOULD MOVE INTO WESTERN UTAH WITHIN THE
NEXT HOUR OR SO. FREEZING RAIN HAS BEEN ONGOING IN THE ELKO AREA
THIS MORNING. WENDOVER IS CURRENTLY AROUND 28F WITH COLD ROAD
SURFACES PER COORDINATION WITH UDOT. GIVEN THE MID/LOWER LAYER
FORECAST SOUNDINGS AT WENDOVER OVER THE NEXT SEVERAL
HOURS...POCKETS OF FREEZING RAIN WILL BE POSSIBLE FROM ROUGHLY
WENDOVER THROUGH THE SALT FLATS. DEPENDING ON HOW LONG THE FOG
REMAINS IN PLACE ACROSS THE NORTHERN WASATCH FRONT...WILL HAVE TO
MONITOR FOR THE POTENTIAL FOR FREEZING RAIN NORTH OF OGDEN AND
PERHAPS IN THE CACHE VALLEY.
PRECIPITATION WILL INCREASE IN COVERAGE AS MID-LEVEL WARM AIR
ADVECTION CONTINUES THROUGH THE AFTERNOON AND EVENING. A STRONG
COLD FRONT WILL CROSS NORTHERN UTAH EARLY SATURDAY
MORNING...ARRIVING IN THE SALT LAKE AREA AROUND 5-7 AM.
PRECIPITATION WILL CHANGE OVER QUICKLY TO SNOW WITH THIS FRONT.
EXPECT A PERIOD OF HEAVY SNOW...WITH QUICK ACCUMULATIONS...BEHIND
THIS FRONT WITH VALLEYS PICKING UP A QUICK 2 TO 4 INCHES OF SNOW.
BEHIND THE MAIN FRONTAL BAND...WITH VERY COLD MID-LEVEL
TEMPERATURES...EXPECT SNOW SHOWERS TO CONTINUE THROUGH THE
EVENING.
INITIAL LOOK AT THE 12Z MODEL DATA INDICATES THE MODELS ARE
FINALLY NARROWING IN ON A COMMON SOLUTION FOR THE SUNDAY/MONDAY
SYSTEM.
HEADLINE-WISE...WILL LIKELY ADD ADVISORIES FOR THE NORTHERN
VALLEYS WITH THE AFTERNOON PACKAGES AND POSSIBLY ADD WINTER STORM
WATCHES FOR THE SOUTHERN/EASTERN VALLEYS. FOR NOW...THE HEADLINES
WILL REMAIN AS IS.
UPDATED TO DECREASE POPS THIS MORNING ACROSS PORTIONS OF NORTHERN
UTAH BASED ON CURRENT TRENDS. DECREASED SNOW LEVELS IN AREAS WITH
SUPPRESSED TEMPERATURES DUE TO FOG. ADDED FREEZING RAIN TO THE
WENDOVER/SALT FLATS AREA. WILL CONTINUE TO MONITOR MAX
TEMPERATURES IN AREAS SUPPRESSED BY FOG AS THEY MAY BE OVERLY
AMBITIOUS.
&&
.AVIATION...SOUTH WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH
TONIGHT BEFORE A COLD FRONT MOVES TROUGH AROUND 12-14Z SATURDAY
MORNING. CIGS WILL LOWER BELOW 7000 FT AGL BETWEEN 21 AND 22Z WITH A
30 PERCENT CHANCE OF LOWERING BY 20Z. THERE IS A 40 PERCENT CHANCE
OF MVFR CONDITIONS DEVELOPING BY 00Z THIS EVENING BUT MOST LIKELY
NOT OCCURRING UNTIL AFTER 02Z. SNOW WILL ACCUMULATE ON UNTREATED
SURFACES AFTER THE COLD FRONT PASSAGE SATURDAY MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MST
SATURDAY FOR UTZ007>010.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 8 PM MST
SATURDAY FOR UTZ006.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
UTZ517-518.
WY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 8 PM MST
SATURDAY FOR WYZ021.
&&
KRUSE/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 29, 6:29 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MST FRI JAN 29 2016
UTZ001>016-019>021-517-518-WYZ021-301400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
629 AM MST FRI JAN 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL INCREASE OVER THE AREA TODAY AND TONIGHT WITH
MOUNTAIN SNOW AND VALLEY RAIN DEVELOPING ACROSS THE NORTHERN
PORTIONS OF THE OUTLOOK AREA. HOWEVER...SOME OF THE COLDER
VALLEYS OF NORTHERN UTAH COULD SEE A PERIOD OF SNOW OR RAIN/SNOW
MIX THROUGH THE EARLY AFTERNOON HOURS AND AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PRECIPITATION WILL INTENSIFY AND THEN SPREAD INTO CENTRAL AND
SOUTHERN UTAH LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON AS
A COLD FRONT CROSSES THE AREA. SNOW LEVELS WILL FALL TO THE VALLEY
FLOORS BEHIND THE FRONT. HEAVY SNOW IS EXPECTED FOR THE MOUNTAINS
AND HIGHER VALLEYS WITH LESSER ACCUMULATIONS ON THE VALLEY FLOORS.
A SECOND STORM SYSTEM WILL BRING A RESURGENCE OF HEAVY
PRECIPITATION ALONG WITH GUSTY WINDS FOR MAINLY SOUTHERN AND
CENTRAL UTAH SUNDAY AND MONDAY. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE IN THE MOUNTAINS AND HIGHER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- January 29, 12:00 PM MST to January 31, 7:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 18 inches at Powder Mountain and 12 inches at Snowbasin Resort. In addition, the Ben Lomond Peak SNOTEL received 2.50 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 29, 1:00 PM MST to January 31, 12:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow reports included 18 inches at Brighton Resort, 14 inches at Alta Ski Lifts, an 13 inches at Snowbird Ski and Summer Resort.
Winter Storm, Western Uinta Mountains
- When
- January 29, 2:00 PM MST to January 31, 12:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.
Winter Storm, Cache Valley/Utah
- When
- January 30, 1:00 AM MST to January 31, 5:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports in the Cache Valley included 11 inches in Providence and Logan, as well as 10 inches in Millville.
Winter Storm, Northern Wasatch Front
- When
- January 30, 2:00 AM MST to 7:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Centerville, Bountiful Bench, and northeast Ogden Bench all received 7 inches of new snow from this storm, while many other places received 6 inches of snow including Brigham City, Kaysville, and South Ogden.
Winter Storm, Central Mountains
- When
- January 30, 12:00 PM MST to January 31, 11:59 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- COOP Observer
The Coop station at Fremont Indian State Park recorded a storm total of 28 inches of snow. Note that this event continued into February.
Winter Storm, West Central Utah
- When
- January 30, 1:00 PM MST to January 31, 11:59 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Fillmore received a storm total of 16.5 inches of snow. The Millard County School District closed down on Monday, February 1 due to the heavy snow. Note that this event continued into February.
Winter Storm, Southern Mountains
- When
- January 30, 1:00 PM MST to January 31, 11:59 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
The Midway Valley SNOTEL received 3.10 inches of liquid equivalent precipitation, or approximately 40 inches of new snow. In addition, the Boulder Coop station reported a storm total of 24 inches of snow, and 12 inches of snow was reported at Loa. The heavy snow led to multiple road closures across the area, including State Route 143 from Brian Head to Mammoth Creek, State Route 14, and State Route 20. Note that this event continued into February.
Winter Storm, Sanpete/Sevier Valleys
- When
- January 30, 2:00 PM MST to January 31, 11:59 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- COOP Observer
Richfield received a storm total of 11 inches of snow and Manti received 9 inches of snow. Note that this event continued into February.
Winter Storm, Southwest Utah
- When
- January 30, 6:00 PM MST to January 31, 11:59 PM MST
- Where
- Southwest Utah forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- COOP Observer
Storm total snowfall was perhaps most impressive in southwest Utah, where storm totals included 28 inches in Enterprise, 20 inches in Milford, and 18 inches in Cedar City. Automobile incidents along Interstate 15 attributed to the snow included 2 injury accidents, 24 collisions, and 46 slide-offs. In addition, 20 semitrailers that had pulled over at a rest area near New Harmony became stuck after several of the semis were without snow chains and couldn’t get going again. School closures included the Iron County School District, the Beaver County School District, the Gateway Prep Academy in Enoch, and Southern Utah University. Notably, the Iron County School District closure was the first snow day for the district in 61 years. Note that this event continued into February.
Winter Storm, San Rafael Swell
- When
- January 31, 12:00 AM MST to 11:59 PM MST
- Where
- San Rafael Swell forecast zone
- Reported by
- COOP Observer
Snow totals in the San Rafael Swell included 9 inches at the Hans Flat Ranger Station, 7 inches at Capitol Reef National Park and 5 inches at Hanksville. Note that this event continued into February.
Winter Storm, South Central Utah
- When
- January 31, 6:00 AM MST to 11:59 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Snow accumulations were unusually heavy for south central Utah, with storm totals of 17.5 inches of snow in Escalante and 11 inches of snow at Kodachrome Basin State Park. Note that this event continued into February.
Avalanche, Wasatch Mountains South of I-80
- When
- January 31, 5:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
A 50-year-old male skier went missing in the Park City area on the afternoon of January 31. After two days of searching, his body was eventually found along Rip's Ridge, where he apparently had triggered an avalanche, and had been buried and killed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, January 29 to 30, 201668 kt wind · 30 events
- Heavy Snow and High Wind in California, January 29 to 31, 2016$15,000 · 77 kt wind · 5 events
- Winter Storm in Wyoming, January 29 to 30, 20169 events
- Frost and Freeze in Texas, January 29, 20163 events
- Winter Weather in West Virginia, January 29, 20162 events
- Winter Weather in Nevada, January 29, 20162 events
- High Wind in Nevada, January 29, 201678 kt wind · 2 events
- Heavy Snow in Nevada, January 29 to 30, 20162 events
- Winter Weather in Virginia, January 29, 20161 event
- Avalanche in Oregon, January 29, 20161 event
- Wildfire in Texas, January 29 to 30, 2016$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616672, 616673, 616674, 616668, 616669, 616690, 616685, 616692, 616681, 616713, 616676, 616687, 616663.